Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 253, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 16, 2017, 7:24 PM CDT for McPherson County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2017, 7:24 PM CDT (00:24 UTC)
- Expired
- Sep 16, 2017, 8:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McPherson County, KS
The radar
The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 8:11 PM CDT | HAIL 1 | 4 Ne Inman, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1943 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.2
The text
As transmitted.
946
WUUS53 KICT 170024
SVRICT
KSC113-170130-
/O.NEW.KICT.SV.W.0253.170917T0024Z-170917T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
724 PM CDT SAT SEP 16 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
McPherson County in central Kansas...
* Until 830 PM CDT
* At 724 PM CDT, a severe thunderstorm was located near Inman, moving
northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mcpherson, Inman, Galva, Canton and Mcpherson Airport.
This includes Interstate 135 between Mile Markers 48 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3847 9737 3823 9742 3817 9783 3818 9792
3836 9793 3859 9763
TIME...MOT...LOC 0024Z 237DEG 17KT 3828 9786
HAIL...1.00IN
WIND...60MPH
$$
JAKUB3 follow-up statements
789
WWUS53 KICT 170037
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
737 PM CDT SAT SEP 16 2017
KSC113-170130-
/O.CON.KICT.SV.W.0253.000000T0000Z-170917T0130Z/
McPherson KS-
737 PM CDT SAT SEP 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR MCPHERSON COUNTY...
At 737 PM CDT, a severe thunderstorm was located near Inman, moving
northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mcpherson, Inman, Galva, Canton and Mcpherson Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3847 9737 3823 9742 3820 9782 3823 9791
3836 9793 3859 9763
TIME...MOT...LOC 0037Z 237DEG 17KT 3831 9779
HAIL...1.00IN
WIND...60MPH
$$
JAKUB676
WWUS53 KICT 170053
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
753 PM CDT SAT SEP 16 2017
KSC113-170130-
/O.CON.KICT.SV.W.0253.000000T0000Z-170917T0130Z/
McPherson KS-
753 PM CDT SAT SEP 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL MCPHERSON COUNTY...
At 753 PM CDT, a severe thunderstorm was located near Inman, moving
east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mcpherson, Inman, Galva, Canton and Mcpherson Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3847 9737 3823 9742 3823 9780 3834 9789
3859 9763
TIME...MOT...LOC 0053Z 248DEG 10KT 3828 9775
HAIL...1.00IN
WIND...60MPH
$$
JAKUB179
WWUS53 KICT 170116
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
816 PM CDT SAT SEP 16 2017
KSC113-170130-
/O.CON.KICT.SV.W.0253.000000T0000Z-170917T0130Z/
McPherson KS-
816 PM CDT SAT SEP 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL MCPHERSON COUNTY...
At 815 PM CDT, a severe thunderstorm was located 3 miles southwest
of Mcpherson, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported quarter size hail 4
miles northeast of Inman.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mcpherson, Inman, Galva, Canton and Mcpherson Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3847 9737 3823 9742 3823 9780 3834 9789
3859 9763
TIME...MOT...LOC 0115Z 243DEG 15KT 3831 9764
HAIL...1.00IN
WIND...60MPH
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 6:59 PM CDT, 25 minutes earlier.
Area forecast discussion, Sep 16, 6:59 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Wichita KS 659 PM CDT Sat Sep 16 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 257 PM CDT Sat Sep 16 2017 Scattered showers/thunderstorms currently southeast of the Turnpike corridor may tend to gain some strength as they become increasingly rooted in the destabilizing boundary layer. This activity should exit into far eastern KS and MO by evening. Attention then turns to thunderstorm chances late this afternoon and evening along and ahead of a southeastward advancing cold front. Despite strong frontal convergence, upper support and mid- level cooling is rather weak to non-existent (other than a subtle jet streak approaching from the southwest). Consequently, activity may tend to be fairly isolated to widely scattered at best. Nevertheless, MLCAPE values up to 3000 j/kg in concert with 25-30 kts of deep layer shear will promote strong/severe activity with anything that can develop. Main threats will be hail up to quarter to ping-pong ball size and 60-70 mph winds, along with pockets of heavy rainfall. The greatest potential will be generally northwest of Winfield to Eureka, and southeast of Salina to Lyons. Post-frontal warm advection coupled with weak disturbances embedded within moist mid-level flow will support mostly cloudy and cooler conditions Sunday, along with hit-or-miss chances for showers/thunderstorms. Likely not looking at severe weather given limited instability and lapse rates. Thinking thunderstorm chances and coverage will gradually increase Sunday night through early Monday, as an upper trough approaching from the west induces isentropic ascent and moisture transport across the region. While widespread severe weather appears unlikely, a handful of strong to marginally severe storms are possible, along with pockets of heavy rain. For Monday-Monday night, warm advection associated with EML advancing eastward across the area may lead to additional hit-or- miss storms, but widespread coverage is not expected. Thinking hot and windy conditions will prevail Tuesday, as a potent Northern Rockies shortwave induces deep low pressure across the High Plains. Additionally, EML advancing over the region should keep most areas dry Tuesday. Model consensus advances a strong cold front southeast across the region Tuesday night, although given lack of mid-level cooling and upper support, shower/storm probabilities appear low at this time. .LONG TERM...(Wednesday through Saturday) Issued at 257 PM CDT Sat Sep 16 2017 After a cool down Wednesday in wake of the cold front, operational model and ensemble consensus continues to strongly support the development of a deep longwave trough across the western CONUS late week through the weekend. This will support warm and windy weather across Mid-America late week through weekend. Anticipating mostly dry weather Wed-Thu, with shower/thunderstorm chances gradually increasing by Thu night and Friday as moist subtropical mid/upper flow increases from the southwest. Additionally, while model variability is still fairly high surrounding specifics, there is potential for a strong frontal passage mid-late weekend, which would drastically increase precipitation chances and potential for heavy rain. GFS is most supportive of this scenario. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 639 PM CDT Sat Sep 16 2017 Isolated strong thunderstorms will remain possible this evening near a slow, southward-moving cold front, across south-central through northeastern Kansas. The HUT and SLN terminals could have a storm or two in the vicinity. Strong wind gusts and hail could accompany these storms. MVFR stratus is progged to develop immediately behind the cold front late tonight into Sunday morning, across south-central and southeastern Kansas. Other scattered showers and thunderstorms will remain possible late tonight into Sunday across the region, although given uncertainty in timing/location, have left precipitation mention out of the terminals for now. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 78 66 88 / 40 40 40 40 Hutchinson 60 74 64 88 / 40 40 50 40 Newton 60 75 65 86 / 40 40 50 50 ElDorado 63 75 66 86 / 40 40 50 50 Winfield-KWLD 67 80 66 88 / 40 40 50 30 Russell 56 73 62 86 / 30 30 60 30 Great Bend 57 73 62 88 / 30 30 50 30 Salina 59 75 64 85 / 40 30 60 50 McPherson 60 74 63 87 / 40 40 50 50 Coffeyville 69 82 67 87 / 40 40 40 30 Chanute 67 77 66 84 / 50 40 50 40 Iola 67 76 65 83 / 50 40 60 40 Parsons-KPPF 69 80 67 86 / 40 40 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...JMC
Hazardous weather outlook, Sep 16, 6:22 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 622 PM CDT Sat Sep 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172330- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 622 PM CDT Sat Sep 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong to severe storms remain possible before 10 PM, generally southeast of Salina to Great Bend, and northwest of the Kansas Turnpike. If a storm or two can manage to develop, it will be capable of half-dollar size hail and 60 to 70 mph winds, along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Off-and-on active weather will persist across the region Sunday through next weekend. Hit-or-miss showers and thunderstorms will impact the area Sunday, with activity increasing in coverage Sunday night and persisting into Monday morning. While widespread severe weather is not expected, the strongest activity may produce dime size hail and 55 mph winds, along with pockets of heavy rain. Isolated storm chances will persist Monday evening and night. Thunderstorm chances should gradually increase from late week into next weekend, with strong to marginally storms and locally heavy rain possible. Strong and gusty south winds coupled with above normal temperatures will likely support very high grassland fire danger Tuesday, Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed before 10 PM southeast of Salina to Great Bend, and northwest of the Kansas Turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Sep 16, 5:27 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG 1 W PARSONS 37.34N 95.29W
09/16/2017 LABETTE KS LAW ENFORCEMENT
POWER LINES DOWNED ON WEST SIDE OF TOWN.
&&
KEDLocal storm report, Sep 16, 5:31 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 7 NE SEDAN 37.20N 96.09W
09/16/2017 CHAUTAUQUA KS TRAINED SPOTTER
THREE 18-24 INCH TREES DOWNED.
&&
KEDLocal storm report, Sep 16, 5:34 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG SEDAN 37.13N 96.18W
09/16/2017 CHAUTAUQUA KS TRAINED SPOTTER
WINDOWS BLOWN OUT OF BUSINESSES ON WEST SIDE OF TOWN.
&&
KEDSpecial weather statement, Sep 16, 6:50 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
650 PM CDT SAT SEP 16 2017
KSZ049-051-052-170015-
McPherson KS-Marion KS-Saline KS-
650 PM CDT SAT SEP 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern McPherson County in central Kansas...
Northwestern Marion County in central Kansas...
Southeastern Saline County in central Kansas...
* Until 715 PM CDT
* At 648 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles east of Lindsborg...moving
northeast at 35 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Lindsborg, Assaria, Gypsum, Falun, Bridgeport, Roxbury and Kipp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3861 9737 3861 9721 3850 9716 3844 9769
3864 9784 3886 9737
TIME...MOT...LOC 2350Z 246DEG 29KT 3854 9754
JAKUBSpecial weather statement, Sep 16, 7:12 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Wichita KS 712 PM CDT SAT SEP 16 2017 KSZ051-170045- McPherson KS- 712 PM CDT SAT SEP 16 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern McPherson County in central Kansas... * Until 745 PM CDT * At 709 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles west of Inman...moving east at 15 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Mcpherson, Inman and Mcpherson Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3849 9760 3824 9747 3818 9792 3835 9793 TIME...MOT...LOC 0012Z 248DEG 12KT 3826 9789 JAKUB
Local storm report, Sep 16, 7:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND GST 2 W NEW ALBANY 37.57N 95.97W
09/16/2017 E60.00 MPH ELK KS TRAINED SPOTTER
ALSO HAD HALF INCH DIAMETER HAIL AFTER THE WIND.
0333 PM TSTM WND DMG FREDONIA 37.53N 95.82W
09/16/2017 WILSON KS LAW ENFORCEMENT
SEVERAL TREES DOWNED IN TOWN.
0351 PM TSTM WND GST CHANUTE AIRPORT 37.67N 95.49W
09/16/2017 M59.00 MPH NEOSHO KS ASOS
0354 PM TSTM WND GST CHANUTE 37.67N 95.46W
09/16/2017 E60.00 MPH NEOSHO KS LAW ENFORCEMENT
50 TO 60 MPH WIND GUSTS.
0400 PM TSTM WND DMG SEDAN 37.13N 96.18W
09/16/2017 CHAUTAUQUA KS TRAINED SPOTTER
WIDEPSREAD TREE LIMBS DOWNED ACROSS THE TOWN OF SEDAN,
SOME UP TO 8 INCHES IN DIAMETER. ONE UTILITY POLE WAS
LEANING OVER. SEVERAL CHAINLINK FENCES WERE DAMAGED
MOSTLY BY FALLING TREE LIMBS.
0401 PM TSTM WND GST SEDAN 37.13N 96.18W
09/16/2017 E60.00 MPH CHAUTAUQUA KS LAW ENFORCEMENT
50 TO 60 MPH WIND GUSTS.
0403 PM TSTM WND DMG SEDAN 37.13N 96.18W
09/16/2017 CHAUTAUQUA KS TRAINED SPOTTER
WINDOWS BLOWN OUT OF BUSINESSES ON WEST SIDE OF TOWN.
0410 PM TSTM WND DMG 7 NE SEDAN 37.20N 96.09W
09/16/2017 CHAUTAUQUA KS TRAINED SPOTTER
THREE 18-24 INCH TREES DOWNED.
0412 PM TSTM WND DMG CHAUTAUQUA 37.02N 96.18W
09/16/2017 CHAUTAUQUA KS TRAINED SPOTTER
8 INCH DIAMETER TREE LIMBS DOWNED.
0412 PM TSTM WND GST CHAUTAUQUA 37.02N 96.18W
09/16/2017 E65.00 MPH CHAUTAUQUA KS TRAINED SPOTTER
0415 PM TSTM WND DMG 1 NE IOLA 37.94N 95.39W
09/16/2017 ALLEN KS LAW ENFORCEMENT
POWER POLE DOWNED ON NORTHEAST SIDE OF TOWN.
0424 PM TSTM WND GST 6 S ELK CITY 37.20N 95.91W
09/16/2017 E60.00 MPH MONTGOMERY KS TRAINED SPOTTER
0426 PM TSTM WND GST 1 N HAVANA 37.11N 95.94W
09/16/2017 E80.00 MPH MONTGOMERY KS BROADCAST MEDIA
70 TO 80 MPH WIND GUSTS. VIA SOCIAL MEDIA FROM KANSAS.COM
0441 PM TSTM WND DMG INDEPENDENCE 37.23N 95.71W
09/16/2017 MONTGOMERY KS LAW ENFORCEMENT
TREES DOWNED AT 19TH AND SYCAMORE. POWER POLE DAMAGED AT
MAIN AND LAUREL STREET.
0505 PM TSTM WND GST 2 W ALTAMONT 37.19N 95.33W
09/16/2017 E50.00 MPH LABETTE KS TRAINED SPOTTER
0510 PM TSTM WND GST PARSONS 37.34N 95.27W
09/16/2017 E60.00 MPH LABETTE KS TRAINED SPOTTER
50 TO 60 MPH WIND GUSTS.
0516 PM TSTM WND DMG 1 W PARSONS 37.34N 95.29W
09/16/2017 LABETTE KS LAW ENFORCEMENT
POWER LINES DOWNED ON WEST SIDE OF TOWN.
&&
JMCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:12 PM CDT | Special Weather Statement | ICT | McPherson | 33 min |
| Sep 16, 7:56 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 64 min |
| Sep 16, 8:11 PM CDT | Special Weather Statement | ICT | Reno | 34 min |
| Sep 16, 8:25 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 44 min |
| Sep 16, 8:51 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 26 min |
| Sep 17, 3:29 AM CDT | Special Weather Statement | ICT | Greenwood | 31 min |
| Sep 17, 3:56 AM CDT | Special Weather Statement | ICT | Allen | 34 min |
| Sep 17, 4:23 AM CDT | Special Weather Statement | ICT | Woodson | 37 min |
| Sep 17, 4:51 AM CDT | Special Weather Statement | ICT | Elk | 24 min |
| Sep 17, 5:02 AM CDT | Special Weather Statement | ICT | Wilson | 13 min |
| Sep 17, 5:58 AM CDT | Special Weather Statement | ICT | Montgomery | 32 min |
| Sep 17, 6:25 AM CDT | Special Weather Statement | ICT | Wilson | 20 min |
| Sep 17, 9:51 AM CDT | Areal Flood Warning | ICT | Labette, Montgomery | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.